Ohio, 2011

Heavy Rain in Ohio, June 18, 2011

June 18, 2011 · NWS ILN · 1 event in 1 county or zone

A weak wave of low pressure combined with moderate daytime instability to produce thunderstorms across central Ohio. Some of these storms produced heavy rain with localized flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

A weak wave of low pressure combined with moderate daytime instability to produce thunderstorms across central Ohio. Some of these storms produced heavy rain with localized flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jun 18, 8:18 AM EST, 4 hours 26 minutes earlier.

Area forecast discussion, Jun 18, 8:18 AM EST, 4 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
918 AM EDT SAT JUN 18 2011

.SYNOPSIS...
A FRONTAL BOUNDARY WILL LIFT SLOWLY NORTHWARD TODAY THROUGH
MONDAY. WAVES OF LOW PRESSURE TRAVELING ALONG THE FRONT WILL BE
ACCOMPANIED BY PLENTIFUL MOISTURE. WEAK HIGH PRESSURE WILL BUILD
IN FOR MONDAY NIGHT AND TUESDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
WITH LEFT OVER SHOWERS AND THUNDERSTORMS MOVING THROUGH
CINCINNATI...AND MORE THUNDERSTORMS FORMING JUST UPSTREAM FROM
DAYTON...HAVE UPDATED FORECAST TO INCREASE POPS TO AS HIGH AS
CATEGORICAL. RAINFALL RATES HAVE BEEN INTENSE WEST OF DAYTON AND
EXPECT THIS TO CONTINUE INTO THE AFTERNOON AS MORE CELLS FORM IN
THE MOIST UNSTABLE AIRMASS. ALTHOUGH WIDESPREAD SEVERE STORMS ARE
NOT EXPECTED TODAY...CAN NOT RULE OUT A FEW SEVERE STORMS DUE TO
MODERATE INSTABILITY AND ADEQUATE SHEAR. HAVE DECREASED TEMPS BY A
COUPLE DEGREES BASED ON ANTICIPATED CLOUD COVER AND RAIN.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH TUESDAY NIGHT/...
HAVE USED A BLEND OF THE GFS/ECMWF FOR THE SHORT TERM FORECAST.

OSCILLATING FRONTAL BOUNDARY WILL REMAIN ACRS THE REGION OVERNIGHT
     KEEPING THE THREAT OF SHOWERS AND THUNDERSTORMS GOING.

ON SUNDAY...ANOTHER S/WV IS FORECAST TO PIVOT SW TO NW ACRS THE
REGION...MAINLY DURING THE AFTN HOURS. THIS WILL LIKELY BRING A
GOOD CHANCE OF SHOWERS AND THUNDERSTORMS...AND HAVE THUS CONTINUED
WITH LIKELY POPS OVER MOST OF THE AREA. THE TIMING OF THIS S/WV
WILL HAVE IMPLICATIONS IN TERMS OF THUNDERSTORMS BECOMING SEVERE.
AGAIN...WITH HIGH PWATS NEAR 2 INCHES...LOCALLY HEAVY RAIN WILL BE
POSSIBLE. THE S/WV IS FORECAST TO EXIT TO THE NE SUNDAY
NIGHT...WHICH SHOULD DIMINISH SHOWERS AND THUNDERSTORMS IN AREAL
COVERAGE.

FOR MONDAY INTO MONDAY NIGHT...A WARM FRONT WILL LIFT NORTH
ACRS THE REGION TO THE SOUTHERN GREAT LAKES. HAVE KEPT SMALL
CHANCES FOR SHOWERS AND STORMS WITH THIS BOUNDARY.

ON TUESDAY...WARM FRONT SHOULD BE NORTH OF THE REGION. MODELS
INDICATE THAT A MID LVL RIDGE WILL BUILD NORTHWARD INTO THE UPR
OHIO VALLEY. THIS SHOULD RESULT IN THE WARMEST DAY OF THE WEEK.
GIVEN THAT THE WRN PART OF THE FORECAST AREA WILL BE ON THE
PERIPHERY OF THE RIDGE...HAVE THROWN IN A CHANCE OF AFTN/EVENING
SHOWERS AND STORMS.

TEMPERATURES WILL BE RAIN/CLOUD DEPENDENT ONCE AGAIN ON SUNDAY.
HAVE GONE WITH MID AND UPPER 80S. THE WARMING TREND WILL CONTINUE
INTO MONDAY WITH HIGHS IN THE UPPER 80S TO THE LOWER 90S. ALL
LOCATIONS SHOULD REACH THE LOWER 90S ON TUESDAY. OVERNIGHT LOWS
WILL REMAIN WARM...GENERALLY IN THE UPPER 60S TO THE LOWER 70S.

&&

.LONG TERM /WEDNESDAY THROUGH FRIDAY/...
A COLD FRONT WILL BEGIN TO APPROACH THE REGION ON WEDNESDAY AND
WILL MOVE THROUGH THE AREA ON THURSDAY. HAVE INCREASED
PRECIPITATION CHANCES DURING THIS TIME TO ACCOUNT FOR THIS. HIGH
PRESSURE WILL BUILD INTO THE AREA FOR FRIDAY.

&&

.AVIATION /13Z SATURDAY THROUGH WEDNESDAY/...
A COMPLEX CONVECTIVE FORECAST CONTINUES FOR THE TAFS.

THE MAIN PORTION OF A CONVECTIVE SYSTEM IS MOVING SOUTH-SOUTHEAST
THROUGH KENTUCKY...WITH A LARGE AREA OF STRATIFORM RAIN EXTENDING
UP THROUGH CENTRAL INDIANA. THIS RAIN (WITH EMBEDDED THUNDER) IS
MOVING VERY SLOWLY EAST...AND IS EXPECTED TO BEGIN A WEAKENING /
DISSIPATING TREND OVER THE NEXT COUPLE OF HOURS. IN THE MEAN
TIME...IT IS EXPECTED TO IMPACT THE CINCINNATI TAF SITES WITH
LIGHTNING AFTER AROUND 8 AM...AND MAY PUSH SOME RAIN INTO
KDAY/KILN TOO.

WITH RAIN AND CLOUDS EXPECTED TO STABILIZE THE ATMOSPHERE A
BIT...THIS SET OF TAFS WILL PUSH BACK AFTERNOON CONVECTION TIMING
JUST A LITTLE BIT. IT STILL LOOKS LIKE MOST OF THE ACTIVITY THIS
AFTERNOON WILL BE DEVELOPMENTAL IN NATURE...WITH DISORGANIZED
SCATTERED STORMS EXPECTED. THUS...WILL USE THE VCSH/CB DESCRIPTOR
AT THIS TIME. ONE POTENTIAL ISSUE WOULD BE IF THE OVERALL STORM
TRACK MOVES A LITTLE FURTHER NORTH. IN THAT CASE...UPSTREAM
CONVECTIVE DEVELOPMENT ON A MORE ORGANIZED SCALE (SUCH AS THE
SYSTEM DEVELOPING NEAR ST LOUIS AT THIS TIME) MAY BE CAPABLE OF
BRINGING MORE WIDESPREAD IMPACTS TO THE REGION. THE FORECAST
THINKING THUS FAR HAS BEEN THAT THE MORE WIDESPREAD CONVECTIVE
IMPACTS TODAY WOULD BE SOUTH OF THE REGION (FROM SOUTHERN INDIANA
INTO CENTRAL KENTUCKY).

OVERALL...CONDITIONS SHOULD BE MOSTLY TRANQUIL ON SATURDAY
NIGHT...BEFORE ANOTHER CHANCE OF STORMS ARRIVES ON SUNDAY MORNING.
SOME MVFR VISIBILITY RESTRICTIONS APPEAR LIKELY...AS HAS OCCURRED
THIS MORNING.

OUTLOOK...OCCASIONAL CHANCES FOR THUNDERSTORMS WILL CONTINUE
THROUGH MONDAY.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.

&&

SYNOPSIS...CONIGLIO
NEAR TERM...CONIGLIO/HICKMAN
SHORT TERM...HICKMAN
LONG TERM...HICKMAN/NOVAK
AVIATION...HATZOS
Hazardous weather outlook, Jun 18, 3:36 AM EST, 9 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
436 AM EDT SAT JUN 18 2011

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-190900-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE-
SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-
FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-
FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN-
HIGHLAND-ADAMS-PIKE-SCIOTO-
436 AM EDT SAT JUN 18 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TODAY AND TONIGHT.

A FEW THUNDERSTORMS MAY REACH SEVERE LIMITS THIS AFTERNOON AND
EVENING. DAMAGING WINDS AND LARGE HAIL WILL BE THE PRIMARY SEVERE
WEATHER THREATS. LOCALLY HEAVY RAIN WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE POTENTIAL EXISTS FOR SEVERE THUNDERSTORMS TO OCCUR OVER THE
AREA ON SUNDAY AS A WAVE OF LOW PRESSURE RIPPLES ALONG A FRONTAL
BOUNDARY. THE EXACT TIMING AND EXTENT IS STILL UNCERTAIN AT THIS
TIME. IF SEVERE WEATHER MATERIALIZES...DAMAGING WINDS AND LARGE
HAIL CAN BE EXPECTED. IN ADDITION...A VERY MOIST AIRMASS WILL BE
IN PLACE. THIS WILL BRING THE THREAT FOR HEAVY RAIN AND THE
POTENTIAL FOR FLOODING...ESPECIALLY WHERE THUNDERSTORMS MOVE
ACROSS THE SAME AREA. CONTINUE TO MONITOR LATER FORECASTS ON THIS
CHANGEABLE WEATHER SITUATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED ON SUNDAY.

In the hours before

Special weather statement, Jun 18, 11:46 AM EST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
1246 PM EDT SAT JUN 18 2011

OHZ046-055-056-181730-
DELAWARE OH-FRANKLIN OH-LICKING OH-
1246 PM EDT SAT JUN 18 2011

...A STRONG THUNDERSTORM WILL AFFECT WESTERN LICKING...NORTHEASTERN
FRANKLIN AND SOUTHEASTERN DELAWARE COUNTIES THROUGH 130 PM EDT...

AT 1242 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR
WESTERVILLE...MOVING NORTHEAST AT 15 MPH.

THIS STORM WILL PRODUCE ONE HALF INCH DIAMETER HAIL.

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...WESTERVILLE AND
SUNBURY.

ALSO...ALUM CREEK STATE PARK...GALENA AND CENTER VILLAGE ARE NEAR THE
PATH OF THIS STRONG THUNDERSTORM.

LAT...LON 4034 8285 4015 8269 4005 8293 4018 8312
Special weather statement, Jun 18, 11:55 AM EST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
1255 PM EDT SAT JUN 18 2011

OHZ026-044-181800-
HARDIN OH-LOGAN OH-
1255 PM EDT SAT JUN 18 2011

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN LOGAN AND SOUTHERN
HARDIN COUNTIES THROUGH 200 PM EDT...

AT 1250 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR BELLE
CENTER...MOVING NORTHEAST AT 10 MPH.

THIS STORM WILL PRODUCE PENNY SIZE HAIL.

IN ADDITION...HEAVY RAIN CAN BE EXPECTED WITH THIS STORM.

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...BELLE CENTER AND
KENTON.

ALSO...ROUNDHEAD...BIG SPRINGS...JUMBO...SILVER CREEK...WALTON AND
MENTZER ARE NEAR THE PATH OF THIS STRONG THUNDERSTORM.

WATER WILL POND ON ROADS AND MAY QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS.

LAT...LON 4070 8376 4063 8350 4039 8371 4047 8392
Special weather statement, Jun 18, 11:58 AM EST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
1258 PM EDT SAT JUN 18 2011

OHZ056-181745-
LICKING OH-
1258 PM EDT SAT JUN 18 2011

...A STRONG THUNDERSTORM WILL AFFECT LICKING COUNTY THROUGH 145 PM
EDT...

AT 1254 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR
INTERSTATE 70 AT STATE ROUTE 37...MOVING NORTHEAST AT 10 MPH.

THIS STORM WILL PRODUCE ONE HALF INCH DIAMETER HAIL.

IN ADDITION...HEAVY RAIN CAN BE EXPECTED WITH THIS STORM.

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...HEBRON...GRANVILLE
SOUTH...GRANVILLE...HEATH AND NEWARK.

ALSO...ST. LOUISVILLE IS NEAR THE PATH OF THIS STRONG THUNDERSTORM.

WATER WILL POND ON ROADS AND MAY QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS.

LAT...LON 3992 8249 3993 8257 4001 8268 4018 8243
      4004 8223

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy rain. Local standard time, as filed.

Heavy Rain, Delaware

When
June 18, 12:44 PM EST to 2:00 PM EST
Where
Delaware County, 4 mi ESE of Powell
Reported by
Trained Spotter
Coordinates
40.148, -83.010

High water was reported over a road due to heavy rain.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2011Every state in 2011This day in weather historyWarnings in Ohio, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 319601.